Virginia, 2009

Flash Flood in Virginia, June 17, 2009

June 17, 2009 · NWS RNK · 1 event in 1 county or zone

Thunderstorms along a warm frontal boundary produced rainfall of 1 to 2 inches in less than 2 hours in western Tazewell County during the late morning of June 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms along a warm frontal boundary produced rainfall of 1 to 2 inches in less than 2 hours in western Tazewell County during the late morning of June 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 9:20 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 17, 9:20 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT WED JUN 17 2009

.SYNOPSIS...
A WARM FRONT JUST SOUTH OF THE AREA WILL SLOWLY LIFT NORTH THROUGH
THE AREA TODAY AND WILL BE NORTH OF THE AREA BY THURSDAY. THIS FRONT
WILL BE THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE ALOFT WILL SLIDE INTO THE AREA FROM THE WEST THURSDAY
AFTERNOON INTO FRIDAY.  A COLD FRONT WILL MOVE SOUTHEAST THROUGH
THE AREA ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FLASH FLOOD WATCH REMAINS IN EFFECT TODAY. FLASH FLOOD WARNINGS
IN THE FAR WESTERN CWA EXPIRED LESS THAN AN HOUR AGO BUT WITH
HEAVY RAINFALL NOW APPROACHING THAT AREA WILL HAVE TO MONITOR FOR
WATER PROBLEMS IN THAT AREA FIRST. LAPS AND SPC MESO PAGE SHOW
MUCH MORE STABLE AIR ACROSS THE CWA..WITH LIS ABOVE 0C AND CAPES
UNDER 200 J/KG SO THESE INTENSE CONVECTIVE ELEMENTS SHOULD WEAKEN
SIGNIFICANTLY AS THEY ENTER SMYTH/TAZEWELL/ASHE COUNTIES. HIGH
PWATS REMAIN ACROSS THE AREA WITH MORNING SOUNDING 1.43 INCHES AND
SATURATED UP TO ALMOST 500 MB. MODELS IN SOME CONFLICT HOWEVER
ABOUT PRECIP TODAY WITH THE NAM PRODUCING ONLY SCT SHRA AND GFS/EC
MODELS SUBSTANTIALLY WETTER. BASICALLY FOLLOWED GOING FORECAST FOR
POPS/QPF TODAY WITH MINOR TWEAKS FOR CURRENT TRENDS. STILL WEDGED
IN AT THE SURFACE WITH LOW CLOUDS AND COOL TEMPS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WARM FRONT WILL LIFT NORTHEAST THROUGH THE AREA TONIGHT AND
THURSDAY...HEIGHTS BUILDING ALOFT WITH SURGE OF VERY WARM AIR
ENTERING THE REGION FROM THE WEST...85H TEMPS ARE PROGGED TO CLIMB
TO NEAR +24 DEG C BY FRIDAY.  WITH WARMING TEMPS ALOFT...OVERALL
PRECIP COVERAGE WILL WANE THURSDAY AND MAY BE COMPLETELY NON
EXISTENT FRIDAY. WILL MAINTAIN POPS TONIGHT AND EARLY THURSDAY UNTIL
FRONT CLEARS THE AREA.  WILL ALSO MAINTAIN CHC POPS ACROSS THE NRN
CWA FRIDAY FOR ANY MCS THAT DRIFTS ACROSS THE OHIO VALLEY AND INTO
NORTHERN VA ALONG WARM FRONT WHICH WILL BE POSITIONED NORTH OF THE
FORECAST AREA.

HIGHS THURSDAY SHOULD REACH INTO THE 80S. FRIDAY WILL BE WARMER WITH
TEMPS RANGING FROM THE 80S MTNS TO THE LOW-MID 90S EAST OF THE BLUE
RIDGE. WITH THE WET GROUND...IT WILL FEEL RATHER SULTRY.  WESTERLY
85H WINDS ARE PROGGED BETWEEN 20-25 KTS...SO THERE SHOULD BE A
BREEZE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WILL BE FOLLOWING GUIDANCE PUT FORTH FROM HPC REGARDING THIS TIME
PERIOD. THE PREFERRED SOLUTION WILL CLOSELY MATCH THAT OF THE ECMWF.
LOW/TROUGH PROGGED TO PASS THROUGH THE GREAT LAKES AND NEW ENGLAND
THIS COMING WEEKEND WITH THE BULK OF ITS ENERGY REMAINING NORTH OF
THE MASON DIXON LINE. OUR BEST CHANCES OF ITS INFLUENCE FOR OUR AREA
WILL BE ON SATURDAY AS THE ASSOCIATED COLD FRONT PASSES THROUGH THE
AREA. THIS FEATURE WILL FLATTEN THE STRONG RIDGE OVER THE AREA BUT
NOT BEFORE ONE OF THE WARMEST DAY SO FAR THIS YEAR ON SATURDAY...AND
THEN THE RIDGE WILL RETROGRADE BACK TO THE CENTRAL U.S. LEAVING US
SOMEWHAT COOLER FOR THE START OF NEXT WEEK. THE AREA WILL ALSO BE IN
BETWEEN THE RIDGE AND THE DEPARTING TROUGH POTENTIALLY SETTING UP
THE TRAIN TRACKS FOR SOME CONVECTIVE COMPLEXES TO HEAD INTO THE AREA
FROM THE GREAT LAKES REGION.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
THIS EVENING. HEAVY RAIN...RESULTING IN MVFR TO IFR VISIBILITIES
IS POSSIBLE...ESPECIALLY IN THE MOUNTAINS. SOUTHEAST WINDS ON THE
EAST SIDE OF THE MOUNTAINS WILL RESULT IN PERSISTENT LOW CIGS
ALONG THE BLUE RIDGE.

CONDITIONS SHOULD IMPROVE THURSDAY AS THE WARM FRONT LIFTS NORTH
OF THE AREA. MAINLY VFR CONDITIONS ARE EXPECTED FROM THURSDAY
AFTERNOON INTO EARLY SATURDAY. THE EXCEPTION WILL BE WHERE WIDELY
SCATTERED SHOWERS AND STORMS FORM DURING THE AFTERNOON THURSDAY/FRIDAY/SAT.
MORNING FOG IN THE VALLEYS WILL RESULT IN IFR TO MVFR VISIBILITIES.

&&

.HYDROLOGY...
RAINFALL THE PAST 24H OVER 2 INCHES IN THE WEST TO LESS THAN 0.50
INCHES IN THE SOUTHEAST. PNSRNK ISSUED FOR GAGE AMOUNTS. RIVERS
STILL BEHAVING FAIRLY WELL WITH RISES GENERALLY LESS THAN 2 FEET.
MAY HAVE TO WATCH CLINCH RIVER AT RICHLANDS AS IT HAD QUICK CREST
OVERNIGHT BELOW FLOOD STAGE BUT WITH ADDITIONAL RAINS MOVING IN
AND SATURATED GROUND IS RISING AGAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ007-
     009>020-022>024-032>035-043.
NC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ001-002-
     018.
WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PC
SHORT TERM...PM
LONG TERM...DS
AVIATION...PM
HYDROLOGY...PC
Hazardous weather outlook, Jun 17, 4:18 AM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 AM EDT WED JUN 17 2009

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>045-180930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-
SUMMERS-MONROE-GREENBRIER-
518 AM EDT WED JUN 17 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PERIODS OF HEAVY RAIN ARE EXPECTED TODAY...FLOODING POSSIBLE.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON. ISOLATED STORMS MAY CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ005-006-VAZ044>047-058-059-180930-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
518 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD WETTING RAIN TODAY. THE RAIN MAY OCCASIONALLY BE HEAVY.
ISOLATED THUNDERSTORMS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE HEAT INDEX VALUE WILL APPROACH 100 DEGREES BOTH FRIDAY AND
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-180930-
SURRY-STOKES-WILKES-YADKIN-
518 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
ISOLATED STORMS MAY CONTAIN DAMAGING WINDS.  IN ADDITION...STORMS
MAY CONTAIN BURSTS OF VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jun 17, 9:28 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     5 SSW SUGAR GROVE       36.70N 81.43W
06/16/2009                   GRAYSON            VA   EMERGENCY MNGR

            TREE DOWN ON ROUTE 16 IN TROUTDALE

&&

JJACKSON
Local storm report, Jun 17, 9:43 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 AM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     3 WNW SUGAR GROVE       36.28N 81.83W
06/16/2009                   WATAUGA            NC   DEPT OF HIGHWAYS

            TREE DOWN ON RUSH BRANCH ROAD

0837 PM     TSTM WND GST     SALTVILLE               36.88N 81.76W
06/16/2009  E0.00 MPH        SMYTH              VA   LAW ENFORCEMENT

            TREE DOWN

0840 PM     TSTM WND DMG     1 NNW SUGAR GROVE       36.28N 81.79W
06/16/2009                   WATAUGA            NC   DEPT OF HIGHWAYS

            TREE DOWN ON GEORGES GAP ROAD

0848 PM     TSTM WND DMG     5 NNE WHITETOP          36.66N 81.58W
06/16/2009                   SMYTH              VA   LAW ENFORCEMENT

            TREE DOWN ON WHITETOP ROAD

0905 PM     TSTM WND DMG     MARION                  36.83N 81.50W
06/16/2009                   SMYTH              VA   LAW ENFORCEMENT

            TREE DOWN.

&&

JJACKSON

The radar

The Roanoke radar (KFCX), 130 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tazewell

When
June 17, 10:30 AM EST to 11:30 AM EST
Where
Tazewell County, 1.56 mi ESE of Claypool Hill to 1.07 mi E of Richlands
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
37.062, -81.744

Between 6 and 12 inches of rapidly flowing water was observed at Highway 19 and 460 in Claypool Hill and flooding also was reported on Highway 460 at Richlands and at Raven. Roads were closed for one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184855.